Some drugs have dramatic side-effects. The antibiotic vancomycin can cause “red man syndrome”, in which the patient flushes scarlet all over. Sildenafil (Viagra) can affect your vision, making everything look blue; the antibiotic rifampicin may dye urine orange. The sleeping pill zolpidem can cause sleepwalking, to the extent that some affected patients have managed to get to the shops without waking up.
But adverse drug effects are rarely so clear-cut. It can be hard to tell what problems are due to a drug and what might have happened anyway. The group of medicines called statins are particularly prone to causing confusion.
Statins belong to a very modern category of drugs: medicines taken to prevent something from happening. If you’ve already had some form of cardiovascular disease – a stroke, mini-stroke, angina or blocked arteries in your legs – a statin is usually prescribed as “secondary prevention”, to reduce the risk of something similar occurring again.
But you needn’t be ill to take a statin: you may be given one simply to keep you healthy. We now offer statins to anyone with a 20 per cent or higher chance of developing a cardiovascular disease in the next 10 years (calculated by looking at risk factors such as your age, smoking history and whether you have a condition such as hypertension or diabetes that predisposes you to vascular disease).
Statins act to lower the quantity of low-density lipoprotein or “LDL” cholesterol circulating in the blood (so-called “bad” cholesterol). Cholesterol is a component of atherosclerotic plaques, the fatty deposits that damage the arterial walls and cause heart attacks and strokes. We now know most of the body’s cholesterol is made by the body, rather than consumed in food: statins are much more effective than diet at lowering the body’s total cholesterol stores. They act by blocking the first step of the cholesterol-manufacturing pathway. There is good evidence for the beneficial effects of statins: they have been proven to reduce the risk of cardiovascular disease.
However, like any drug, they can cause side-effects, of which muscle problems are probably the best known. The confounding factor is that “aches and pains” are already common in the statin-using age group; it can be very difficult to isolate what, if anything, is being caused by medication. It is not clear how statins affect muscle: they may disrupt the synthesis of an enzyme called co-enzyme Q10, or possibly interfere with the muscle’s own cholesterol stores, which it uses to function. High doses of statins (over 40mg a day) and combinations with drugs such as amlodipine and verapamil make side-effects more likely, by increasing the circulating quantities of statin. The side-effects manifest as widespread pain, weakness or cramp in the muscles (sudden-onset pain in a single joint is more likely to be due to something mechanical).
Early side-effects can be reversed by stopping the medication. In serious cases, muscle problems may progress to rhabdomyolysis or muscle destruction, a condition that can be measured with a blood test that looks for creatinine kinase (CK), an enzyme released by damaged muscles. (CK levels are also raised in runners after a marathon, and in elderly people who fall and spend the night on the floor, as both activities hurt muscle.) But it is rare for any side-effect to be so measurable – and even if it is, you still can’t always prove that “a” caused “b”. This is what medicine calls “managing uncertainty”.
It can be an uncomfortable experience all round.
Sophie Harrison is a hospital doctor in South Yorkshire